Table of Contents Author Guidelines Submit a Manuscript
International Journal of Mathematics and Mathematical Sciences
Volume 2008, Article ID 382948, 19 pages
http://dx.doi.org/10.1155/2008/382948
Research Article

Order Statistics and Benford's Law

1Department of Mathematics and Statistics, Williams College, Williamstown, MA 01267, USA
2Accounting and Information Systems, School of Business, The College of New Jersey, Ewing, NJ 08628, USA

Received 2 June 2008; Revised 6 September 2008; Accepted 13 October 2008

Academic Editor: Jewgeni Dshalalow

Copyright © 2008 Steven J. Miller and Mark J. Nigrini. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Linked References

  1. F. Benford, “The law of anomalous numbers,” Proceedings of the American Philosophical Society, vol. 78, no. 4, pp. 551–572, 1938. View at Google Scholar · View at Zentralblatt MATH
  2. T. Hill, “The first-digit phenomenon,” American Scientists, vol. 86, pp. 358–363, 1996. View at Google Scholar
  3. R. A. Raimi, “The first digit problem,” The American Mathematical Monthly, vol. 83, no. 7, pp. 521–538, 1976. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  4. W. Hurlimann, “Benford's law from 1881 to 2006,” preprint, http://arxiv.org/abs/math/0607168.
  5. J. L. Brown Jr. and R. L. Duncan, “Modulo one uniform distribution of the sequence of logarithms of certain recursive sequences,” The Fibonacci Quarterly, vol. 8, no. 5, pp. 482–486, 1970. View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  6. P. Diaconis, “The distribution of leading digits and uniform distribution mod1,” The Annals of Probability, vol. 5, no. 1, pp. 72–81, 1977. View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  7. T. P. Hill, “A statistical derivation of the significant-digit law,” Statistical Science, vol. 10, no. 4, pp. 354–363, 1995. View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  8. A. Berger, L. A. Bunimovich, and T. P. Hill, “One-dimensional dynamical systems and Benford's law,” Transactions of the American Mathematical Society, vol. 357, no. 1, pp. 197–219, 2005. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  9. A. Berger and T. P. Hill, “Newton's method obeys Benford's law,” American Mathematical Monthly, vol. 114, no. 7, pp. 588–601, 2007. View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  10. D. Jang, J. U. Kang, A. Kruckman, J. Kudo, and S. J. Miller, “Chains of distributions, hierarchical Bayesian models and Benford's law,” preprint, http://arxiv.org/abs/0805.4226.
  11. A. V. Kontorovich and S. J. Miller, “Benford's law, values of L-functions and the 3x+1 problem,” Acta Arithmetica, vol. 120, no. 3, pp. 269–297, 2005. View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  12. J. C. Lagarias and K. Soundararajan, “Benford's law for the 3x+1 function,” Journal of the London Mathematical Society, vol. 74, no. 2, pp. 289–303, 2006. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  13. S. J. Miller and M. J. Nigrini, “The modulo 1 central limit theorem and Benford's law for products,” International Journal of Algebra, vol. 2, no. 1–4, pp. 119–130, 2008. View at Google Scholar · View at MathSciNet
  14. J.-C. Pain, “Benford's law and complex atomic spectra,” Physical Review E, vol. 77, no. 1, Article ID 012102, 3 pages, 2008. View at Publisher · View at Google Scholar
  15. E. Costas, V. López-Rodas, F. J. Toro, and A. Flores-Moya, “The number of cells in colonies of the cyanobacterium Microcystis aeruginosa satisfies Benford's law,” Aquatic Botany, vol. 89, no. 3, pp. 341–343, 2008. View at Publisher · View at Google Scholar
  16. M. Nigrini and S. J. Miller, “Benford's Law applied to hydrology data—results and relevance to other geophysical data,” Mathematical Geology, vol. 39, no. 5, pp. 469–490, 2007. View at Publisher · View at Google Scholar
  17. D. E. Knuth, The Art of Computer Programming, Volume 2: Seminumerical Algorithms, Addison-Wesley, Reading, Mass, USA, 3rd edition, 1997.
  18. M. Nigrini, “Digital analysis and the reduction of auditor litigation risk,” in Proceedings of the Deloitte & Touche / University of Kansas Symposium on Auditing Problems, M. Ettredge, Ed., pp. 69–81, University of Kansas, Lawrence, Kan, USA, 1996. View at Google Scholar
  19. M. Nigrini, “The use of Benford's law as an aid in analytical procedures,” Auditing: A Journal of Practice & Theory, vol. 16, no. 2, pp. 52–67, 1997. View at Google Scholar
  20. W. R. Mebane Jr., “Election forensics: the second-digit Benford's law test and recent American presidential elections,” in Presented at the Election Fraud Conference, Salt Lake City, Utah, USA, September 2006.
  21. M. Nigrini and S. J. Miller, “Data diagnostics using second order tests of Benford's law,” preprint.
  22. L. M. Leemis, B. W. Schmeiser, and D. L. Evans, “Survival distributions satisfying Benford's law,” The American Statistician, vol. 54, no. 4, pp. 236–241, 2000. View at Publisher · View at Google Scholar · View at MathSciNet
  23. H.-A. Engel and C. Leuenberger, “Benford's law for exponential random variables,” Statistics & Probability Letters, vol. 63, no. 4, pp. 361–365, 2003. View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  24. R. S. Pinkham, “On the distribution of first significant digits,” Annals of Mathematical Statistics, vol. 32, pp. 1223–1230, 1961. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  25. S. J. Miller and R. Takloo-Bighash, An Invitation to Modern Number Theory, Princeton University Press, Princeton, NJ, USA, 2006. View at MathSciNet
  26. H. A. David and H. N. Nagaraja, Order Statistics, Wiley Series in Probability and Statistics, John Wiley & Sons, Hoboken, NJ, USA, 3rd edition, 2003. View at Zentralblatt MATH · View at MathSciNet
  27. R.-D. Reiss, Approximate Distributions of Order Statistics. With Applications to Nonparametric Statistics, Springer Series in Statistics, Springer, New York, NY, USA, 1989. View at Zentralblatt MATH · View at MathSciNet
  28. S. Lang, Undergraduate Analysis, Undergraduate Texts in Mathematics, Springer, New York, NY, USA, 2nd edition, 1997. View at MathSciNet
  29. E. M. Stein and R. Shakarchi, Fourier Analysis: An Introduction, vol. 1 of Princeton Lectures in Analysis, Princeton University Press, Princeton, NJ, USA, 2003. View at Zentralblatt MATH · View at MathSciNet
  30. I. Gradshteyn and I. Ryzhik, Tables of Integrals, Series, and Products, Academic Press, New York, NY, USA, 5th edition, 1965.
  31. V. V. Petrov, Limit Theorems of Probability Theory: Sequences of Independent Random Variables, vol. 4 of Oxford Studies in Probability, The Clarendon Press, Oxford University Press, New York, NY, USA, 1995. View at Zentralblatt MATH · View at MathSciNet
  32. W. Feller, An Introduction to Probability Theory and Its Applications. Vol. I, John Wiley & Sons, New York, NY, USA, 2nd edition, 1962.